Designs, Codes and Cryptography

, Volume 79, Issue 1, pp 163–170 | Cite as

Binary codes of the symplectic generalized quadrangle of even order



Let \(q\) be a prime power and \(W(q)\) be the symplectic generalized quadrangle of order \(q\). For \(q\) even, let \(\mathcal {O}\) (respectively, \(\mathcal {E}\), \(\mathcal {T}\)) be the binary linear code spanned by the ovoids (respectively, elliptic ovoids, Tits ovoids) of \(W(q)\) and \(\Gamma \) be the graph defined on the set of ovoids of \(W(q)\) in which two ovoids are adjacent if they intersect at one point. For \(\mathcal {A}\in \{\mathcal {E},\mathcal {T},\mathcal {O}\}\), we describe the codewords of minimum and maximum weights in \(\mathcal {A}\) and its dual \(\mathcal {A}^{\perp }\), and show that \(\mathcal {A}\) is a one-step completely orthogonalizable code (Theorem 1.1). We prove that, for \(q>2\), any blocking set of \(PG(3,q)\) with respect to the hyperbolic lines of \(W(q)\) contains at least \(q^2+q+1\) points and equality holds if and only if it is a hyperplane of \(PG(3,q)\) (Theorem 1.3). We deduce that a clique in \(\Gamma \) has size at most \(q\) (Theorem 1.4).


Generalized quadrangle Ovoid Blocking set Linear code 

Mathematics Subject Classification

51E12 94B05 51E21 


  1. 1.
    Bagchi B., Sastry N.S.N.: Even order inversive planes, generalized quadrangles and codes. Geom. Dedicata 22, 137–147 (1987).Google Scholar
  2. 2.
    Bagchi B., Sastry N.S.N.: One-step completely orthogonalizable codes from generalized quadrangles. Inf. Comput. 77, 123–130 (1988).Google Scholar
  3. 3.
    Bose R.C., Burton R.C.: A characterization of flat spaces in a finite geometry and the uniqueness of the Hamming and the MacDonald codes. J. Comb. Theory 1, 96–104 (1966).Google Scholar
  4. 4.
    Brown M.R.: Generalized quadrangles of order \((q, q^2)\), \(q\) even, containing \(W(q)\) as a subquadrangle. Geom. Dedicata 56, 299–306 (1995).Google Scholar
  5. 5.
    Cardinali I., Sastry N.S.N.: On elliptic ovoids and their rosettes in a classical generalized quadrangle of even order (under review).Google Scholar
  6. 6.
    Hubaut X., Metz R.: A class of strongly regular graphs related to orthogonal groups. In: Combinatorics 81, Annals of Discrete Mathematics, vol. 18, pp. 469–472. North-Holland, Amsterdam (1983).Google Scholar
  7. 7.
    Lin S., Costello Jr D.J.: Error Control Coding, 2nd edn. Pearson Education/Prentice-Hall, Englewood Cliffs (2005).Google Scholar
  8. 8.
    Payne S.E., Thas J.A.: Finite Generalized Quadrangles, 2nd edn. EMS Series of Lectures in Mathematics. European Mathematical Society (EMS), Z\(\ddot{\text{ u }}\)rich (2009).Google Scholar
  9. 9.
    Pepe V., Storme L., Van de Voorde G.: On codewords in the dual code of classical generalised quadrangles and classical polar spaces. Discret. Math. 310, 3132–3148 (2010).Google Scholar
  10. 10.
    Sastry N.S.N.: Algebraic codes and geometry of some classical generalized polygons. In: Springer Proceedings in Mathematics and Statistics, vol. 82, pp. 259–278 (2014).Google Scholar
  11. 11.
    Sastry N.S.N., Sin P.: The code of a regular generalized quadrangle of even order. Proc. Symp. Pure Math. Am. Math. Soc. 63, 485–496 (1998).Google Scholar
  12. 12.
    Sastry N.S.N., Sin P.: Codes associated with nondegenerate quadrics of a symplectic space of even order. J. Comb. Theory Ser. A 94, 1–14 (2001).Google Scholar

Copyright information

© Springer Science+Business Media New York 2015

Authors and Affiliations

  1. 1.School of Mathematical SciencesNational Institute of Science Education and ResearchBhubaneswarIndia
  2. 2.Statistics and Mathematics UnitIndian Statistical InstituteBangaloreIndia

Personalised recommendations